Alert archive / Illinois / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 55, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 9, 2015, 7:18 PM CDT for Madison County, Illinois. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2015, 7:18 PM CDT (00:18 UTC)
- Expired
- Apr 9, 2015, 7:31 PM CDT
- In force
- 13 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Madison County, IL
The radar
The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:20 PM CDT | HAIL 0.88 | Godfrey, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 4:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 15.8
The text
As transmitted, in the capitals the NWS used until 2016.
390
WUUS53 KLSX 100018
SVRLSX
ILC119-100045-
/O.NEW.KLSX.SV.W.0055.150410T0018Z-150410T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT THU APR 9 2015
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 745 PM CDT
* AT 717 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEST
ALTON...AND MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALTON...GODFREY...BETHALTO...DORSEY...PRAIRIETOWN AND FOSTERBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
&&
LAT...LON 3886 9012 3889 9019 3891 9022 3892 9027
3898 9027 3900 9026 3899 8986
TIME...MOT...LOC 0019Z 238DEG 53KT 3886 9019
HAIL...0.75IN
WIND...60MPH
$$
CARNEY1 follow-up statement
618
WWUS53 KLSX 100031
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT THU APR 9 2015
ILC119-100041-
/O.CAN.KLSX.SV.W.0055.000000T0000Z-150410T0045Z/
MADISON IL-
731 PM CDT THU APR 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 3886 9012 3889 9019 3891 9022 3892 9027
3898 9027 3900 9026 3899 8986
TIME...MOT...LOC 0031Z 238DEG 53KT 3895 9000
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 5:44 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 9, 5:44 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT Thu Apr 9 2015
.SHORT TERM: (Through Late Tonight)
Issued at 333 PM CDT Thu Apr 9 2015
Scattered thunderstorms have developed along and ahead of the
advancing cold front from south central IA thru western MO into
northeast OK. The best combination of deep layer shear AOA 40 kts
and CAPE is basically north of I-70 and especially across far
northern MO into southern IA, and this is where the best
organization and supercell structures have been observed. Present
indications are that coverage of storms should increase through
the remainder of the afternoon and into the evening with the
advancing cold front as large scale ascent associated with the
ejecting upstream shortwave overspreads the region. A mixed mode
of storms is expected with more persistent supercell structures
most likely still along and north of I-70 where increasing deep
layer shear will be present in association with the mid level jet.
Deep layer shear is unidirectional which does not bode well for a
good tornado threat, but if we can get some locallized backing of
the surface winds the threat may increase, especially across
northeast MO into west central IL closer to the track of the
surface low. Otherwise the main threat is large hail and locally
damaging winds. I have trimmed back the flash flood watch to
generally St. Louis south and east through mid evening. Storm
motion at 50+ mph suggests a rather low heavy rain threat. All the
storms should be east of the CWA by 03z or so with gusty west
winds in the wake of the front and a period of post-frontal
stratus persisting for a good portion of the tonight period.
Glass
.LONG TERM: (Friday through Next Thursday)
Issued at 350 PM CDT Thu Apr 9 2015
Cyclonic flow will persist across the area Friday in the wake of
the cold front and attendant cyclone and mixing should contribute
to some gusty west winds, especially across the northern half of
the CWA. Not expecting much in the way of clouds and while temps
will be cooler, I prefer the warmer of the MOS guidance. A
secondary cold front will settle southward through the region on
Friday night with high pressure building thru the upper/mid MS
valley and into southern IL by 12z Sat. This surface high will
slowly retreat on Saturday allowing for seasonable temperatures.
The next period of unsettled weather will unfold in the Saturday
night through Sunday night time frame. Intensifying southerly flow
on the western periphery of the retreating surface high and in
association with falling surface pressures across the plains will
lead to the northward return of moisture. Initially the
surface/PBL based moisture will stay to our west on Saturday
night, however a veering South-southwesterly LLJ late Saturday
night into early Sunday morning will bring elevated moisture
return into western and central MO. This moisture advection and
the moisture convergence along with large scale ascent associated
with a migrating disturbance aloft should produced a complex of
showers and thunderstorms into at least western MO overnight
Saturday, which could push into western sections of the CWA by
daybreak Sunday. Convective trends which can be dominated on the
mesoscale are always hard to gage several days in advance, but if
the previously mentioned scenario is accurate, a east-southeast
moving complex of showers and thunderstorms will impact the CWA on
Sunday. The greatest threat would be central MO and I have boosted
pops into the high chance range. Showers and thunderstorms look
likely across much of the area on Sunday night as the next cold
front moves across the area with an environment characterized by
weak instability and rather steep lapse rates aloft.
A fairly active period with multiple days of storm potential
exists during the extended period from Tuesday through Thursday.
First an upper low/trof will be weakening as it moves northeastward
through the southern/central Plains into MS Valley by early Wed in
conjunction with a lifting warm front and low level moisture
return. Later in the period a deep trof will move out of the
western U.S./Rockies and into the MS valley.
Glass
&&
.AVIATION: (For the 00z TAFs through 00z Friday Evening)
Issued at 513 PM CDT Thu Apr 9 2015
A cold front extending from near UIN southwest to just west oF COU
will move through the St Louis metro area around 00Z Friday.
Thunderstorms will move through the St Louis metro area between
00-01Z Friday. Post frontal, MVFR cigs will move through UIN and
COU this evening and may graze the St Louis metro area later this
evening and into the overnight hours. Strong and gusty swly
surface winds in the St Louis metro area will veer around to a wly
direction early this evening after fropa. The surface wind should
weaken some late tonight. Little cloud cover on Friday, maybe few
diurnal cumulus clouds in the afternoon. A weak, dry secondary
cold front will move southeastward through the area Friday
afternoon.
Specifics for KSTL: Fast moving storms will move through the STL
area until 01Z early this evening. Strong and gusty s-swly surface
wind will veer around to a wly direction early this evening after
fropa. The wind speeds should weaken some late tonight, but then
may pick up a little bit again late Friday morning into the early
afternoon. The southern fringe of MVFR, post frontal stratus or
stratocumulus clouds may briefly move through STL late this
evening into the overnight hours. Little cloud cover expected
Friday and Friday evening, maybe a few diurnal cumulus clouds
Friday afternoon. Surface winds will become light Friday evening
after the passage of a weak secondary cold front, as a surface high
moves into northeast MO and west central IL.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Jefferson MO-
St. Charles MO-St. Francois MO-St. Louis City MO-St. Louis
MO-Ste. Genevieve MO-Washington MO.
IL...FLASH FLOOD WATCH until 11 PM CDT this evening FOR Bond IL-
Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe IL-
Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 9, 4:29 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 429 PM CDT THU APR 9 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 429 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS EASTERN MISSOURI AND WEST CENTRAL AND SOUTH CENTRAL ILLINOIS THIS EVENING. SOME OF THE THUNDERSTORMS WILL BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS...AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS IS ALSO POSSIBLE THROUGH THIS EVENING AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVED SEVERE WEATHER AS WELL AS RAINFALL AMOUNTS OVER ONE INCH THROUGH TONIGHT. GLASS
In the hours before
Local storm report, Apr 9, 7:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM WALL CLOUD GILLESPIE 39.13N 89.82W
04/09/2015 MACOUPIN IL TRAINED SPOTTER
WALL CLOUD WITH ROTATION SOUTH OF GILLESPIE.
&&
FUCHSLocal storm report, Apr 9, 7:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL GILLESPIE 39.13N 89.82W
04/09/2015 E3.00 INCH MACOUPIN IL TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 9, 7:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM WALL CLOUD HARVESTER 38.75N 90.58W
04/09/2015 ST. CHARLES MO TRAINED SPOTTER
HARVESTER SPOTTER SEES ROTATION IN THE CLOUDS ON THE
BACK END OF THE STORM MOVING INTO ST. LOUIS COUNTY.
&&
FUCHSLocal storm report, Apr 9, 7:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL HAZELWOOD 38.78N 90.36W
04/09/2015 E0.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 9, 7:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL DORCHESTER 39.09N 89.89W
04/09/2015 E1.75 INCH MACOUPIN IL TRAINED SPOTTER
&&
GOSSELINLocal storm report, Apr 9, 7:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BRIGHTON 39.04N 90.14W
04/09/2015 MACOUPIN IL TRAINED SPOTTER
POWER IS OUT IN BRIGHTON DUE TO DOWNED POWER LINES.
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:04 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 26 min |
| Apr 9, 7:26 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 34 min |
| Apr 9, 7:27 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Montgomery | 37 min |
| Apr 9, 7:30 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison, Montgomery | 30 min |
| Apr 9, 7:54 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 51 min |
| Apr 9, 8:23 PM CDT | Tornado Warning | LSX | Fayette | 14 min |
| Apr 9, 8:45 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 30 min |
| Apr 9, 9:21 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 39 min |
| Apr 10, 12:01 PM CDT | River Flood Warning | LSX | Fayette | 67 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.